SAN FRANCISCO (AP) — A new government survey suggests the number of people seeking emergency treatment after consuming energy drinks has doubled nationwide during the past four years.
From 2007 to 2011, the government estimates the number of emergency room visits involving the neon-labeled beverages shot up from about 10,000 to more than 20,000. The report calls energy drink consumption a “rising public health problem” that can cause insomnia, nervousness, headache, fast heartbeat and seizures that are severe enough to require emergency care.
Several emergency physicians said they had seen a clear uptick in the number of patients suffering from irregular heartbeats, anxiety and heart attacks who said they had recently downed an energy drink.
More than half of the patients considered in the survey who wound up in the emergency room told doctors they had downed only energy drinks. In 2011, about 42 percent of the cases involved energy drinks in combination with alcohol or drugs, such as the stimulants Adderall or Ritalin.
“A lot of people don’t realize the strength of these things. I had someone come in recently who had drunk three energy drinks in an hour, which is the equivalent of 15 cups of coffee,” said Howard Mell, an emergency physician in the suburbs of Cleveland, who serves as a spokesman for the American College of Emergency Physicians. “Essentially he gave himself a stress test and thankfully he passed. But if he had a weak heart or suffered from coronary disease and didn’t know it, this could have precipitated very bad things.”
The findings came as concerns over energy drinks have intensified following reports last fall of 18 deaths possibly tied to the drinks — including a 14-year-old Maryland girl who died after drinking two large cans of Monster Energy drinks. Monster does not believe its products were responsible for the death.
Two senators are calling for the Food and Drug Administration to investigate safety concerns about energy drinks and their ingredients.
The energy drink industry says its drinks are safe and there is no proof linking its products to the adverse reactions.